McDonald Hearing Services - Grand Rapids, MI

Medications that cause hearing loss and other side effects.

Medications that harm your hearing are remarkably widespread. From popular pain medication to tinnitus medicine, find out which of them has an impact on your ears.

Medicines Can Influence Your Hearing

Prescription drugs are an almost $500 billion market and the United States makes up almost half of that consumption. Are you buying over the counter medications? Or perhaps your doctor has prescribed you with some form of medication. All medications have risks, and while risks and side effects may be listed in the paperwork, people usually don’t think they’ll be impacted. That’s the reason why emphasizing that certain medications might raise your risk of having loss of hearing is so crucial. Certain medications can, on a positive note, assist your hearing, like tinnitus treatment. But which of these will be an issue for your ears? And what to do if a doctor prescribes drugs that lead to hearing loss? Here’s the long and short on medications.

1. Your Ears Can be Damaged by Over-The-Counter PainKillers

The fact that such an everyday thing could cause hearing loss. How regularly hearing loss happened in people who were taking many different kinds of painkillers was examined by researchers. This connection is backed by a number of studies of both women and men. A collaborative study among Harvard, Brigham Young and Women’s Hospital discovered something shocking. Over-the-counter painkillers, if used on a regular basis, will damage hearing. Regular use is described as 2 or more times a week. You commonly see this regularity in people who suffer from chronic pain. Temporary hearing loss can result from taking too much aspirin at once and eventually can become permanent. NSAID medications that contain ibuprofen, acetaminophen and naproxen seem to be the most common. But you might be shocked to find the one with the strongest link. The drug typically known as acetaminophen was the culprit. For men under the age of 50 hearing loss risk nearly doubled if they were using this drug to treat chronic pain. To be clear, prescription medications are just as bad. Here are some prescription drugs that could cause hearing loss:

  • Fentinol
  • Oxycodone
  • Methadone

It’s not clear specifically what triggers this loss of hearing. These drugs could decrease blood flow to your sensitive inner ear, which as time passes would destroy nerves that detect sound. That’s why extended use of these drugs could lead to permanent loss of hearing.

2. Some Antibiotics Are Ototoxic

Many antibiotics are most likely reasonably safe when used as directed and you don’t have an allergic reaction to it. But the type of antibiotic called Aminoglycoside could increase hearing loss. Human studies haven’t yet yielded solid data because they are in their initial phases. But there have been a few people who appear to have developed hearing loss after taking them. It’s convincing enough to recognize the outcomes of the animal testing. The medical community believes there could be something going on here. Mice that took these antibiotics, over a period of time, eventually lost their hearing for good, every single time. Aminoglycoside antibiotics are commonly used to treat:

  • Certain other respiratory diseases
  • Cystic fibrosis
  • Tuberculosis (TB)
  • Bacterial meningitis

In contrast to the majority of antibiotics, they’re usually taken over a long term time period to manage chronic infections. Until not too long ago, Neomycin was actually a very prevalent antibiotic used to manage children’s ear infections and pneumonia. Side effect concerns in the past decade have led doctors to prescribe different options. More investigation is necessary to determine why certain antibiotics might contribute to loss of hearing. It seems that long term harm may be caused when these drugs create swelling of the inner ear.

3. How Your Ears Are Impacted by Quinine

Have you ever had a gin and tonic? If so, you’ve had quinine. Quinine is the key ingredient that gives tonic it’s bitter taste and is sometimes used to treat people with restless leg syndrome or malaria. While research that investigates the correlation between quinine use and hearing loss aren’t that well-known. There have been numerous cases observed where malaria patients treated with quinine have been inflicted by reversible loss of hearing.

4. Chemo Drugs May Injure Your Hearing

You understand that there will be side effects when going through chemo. Attempting to destroy cancer cells, doctors are filling the body with toxins. Healthy cells and cancer are often indistinguishable by these toxins. These drugs are being looked at:

  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin
  • Cisplatin commonly known as Platinol

But if you had to choose between chemo induced hearing loss and cancer, for the majority of people, the choice would be obvious. While you’re going through chemo, a hearing care expert may be able to help you keep track of your hearing. Or you may want to find out if there are any suggestions we can make that might help in your individual situation.

5. Hearing Loss And Loop Diuretics

You might be using diuretics to help regulate the balance of fluids in your body. As with any attempt to regulate something using medication, you can take it too far in one direction, dehydrating the body. This can lead to inflammation when salt vs water ratios become unbalanced. Although it’s usually temporary, this can cause loss of hearing. But hearing loss may become irreversible if this imbalance is allowed to continue. The drugs listed in this article are ototoxic and if used with loop diuretics could worsen long term hearing loss. Lasix is the most well known loop diuretic, so if you’ve been prescribed this medication, you should consult your doctor concerning any side effects that may occur in combination with other drugs you’re using.

If You Are Taking Medications That Cause Hearing Loss What Can You do?

You need to consult your doctor before you discontinue using any medications they have prescribed. Before you contact your doctor, you should take stock of all your medications. You can ask your doctor if there is an alternative to any medications that trigger hearing loss. You can also make lifestyle changes to reduce your need for medications. In some cases, slight changes to your diet and exercise plan can put you on a healthier path. Your immune system can be improved while pain and water retention can also be minimized with these changes. You should schedule an appointment to have your hearing examined as soon as you can particularly if you are using any ototoxic medication. Loss of hearing can progress very slowly, which makes it less perceptible at first. But make no mistake: you may not realize the ways it can affect your health and happiness, and you will have more choices for treatment if you recognize it early.